Alert archive / Massachusetts / Flash Flood Warnings in 2025

Flash Flood Warning 6, NWS Boston/Norton, MA

July 9, 2025Bristol County, Plymouth County, Massachusetts; Bristol County, Newport County, Rhode Island

NWS Boston/Norton, MA issued this flash flood warning at Jul 9, 2025, 12:44 AM EDT for Bristol County, Plymouth County, Massachusetts; Bristol County, Newport County, Rhode Island. It was in force for 98 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2025, 12:44 AM EDT (04:44 UTC)
Expired
Jul 9, 2025, 2:22 AM EDT
In force
98 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

Counties Bristol County, MA, Plymouth County, MA, Bristol County, RI, Newport County, RI

The radar

The Boston radar (KBOX), 24 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 1:00 AM EDTFLASH FLOODFall River, MASeveral roads flooded throughout town.
Jul 9, 1:00 AM EDTFLASH FLOODFall River, MASeveral roads flooded throughout town.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 4.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2025-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2025-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2219 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

056 
WGUS51 KBOX 090444
FFWBOX
MAC005-023-RIC001-005-090645-
/O.NEW.KBOX.FF.W.0006.250709T0444Z-250709T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
1244 AM EDT Wed Jul 9 2025

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  Central Bristol County in southeastern Massachusetts...
  West Central Plymouth County in southeastern Massachusetts...
  Eastern Bristol County in Rhode Island...
  Northeastern Newport County in Rhode Island...

* Until 245 AM EDT.

* At 1244 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen from storms which have fallen across the warned 
  area today. The expected rainfall rate is 1.5 inches in 1 hour. 
  Additional rainfall amounts up to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  New Bedford, Fall River, Taunton, Dartmouth, Bristol, Somerset, 
  Portsmouth, Barrington, Fairhaven, Swansea, Tiverton, Westport, 
  Seekonk, Rehoboth, Warren, Lakeville, Acushnet, Freetown, Dighton 
  and Berkley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4188 7117 4189 7110 4187 7099 4183 7095
      4171 7090 4162 7089 4158 7093 4156 7101
      4155 7121 4158 7123 4168 7126 4176 7129
      4182 7134 4186 7126

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5 INCHES IN 1 HOUR

$$

Loconto
1 follow-up statement
519 
WGUS71 KBOX 090622
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
222 AM EDT Wed Jul 9 2025

MAC005-023-RIC001-005-090632-
/O.CAN.KBOX.FF.W.0006.000000T0000Z-250709T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bristol MA-Plymouth MA-Bristol RI-Newport RI-
222 AM EDT Wed Jul 9 2025

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL BRISTOL, WEST 
CENTRAL PLYMOUTH, EASTERN BRISTOL AND NORTHEASTERN NEWPORT 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4188 7117 4189 7110 4187 7099 4183 7095
      4171 7090 4162 7089 4158 7093 4156 7101
      4155 7121 4158 7123 4168 7126 4176 7129
      4182 7134 4186 7126

$$

Loconto

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 7:24 PM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 8, 7:24 PM EDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
724 PM EDT Tue Jul 8 2025

.SYNOPSIS...
This afternoon and evening brings scattered thunderstorms
capable of producing damaging winds and flash flooding. Cooler
weather expected Wednesday and beyond. Possible break from
unsettled weather for the upcoming weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Key Messages...

* Strong to severe storms possible with heavy downpours and
  potential for flash flooding.

Already seeing several storms pop along the NY/CT state line as
well as along the south coast sea breeze boundary. Expecting
storms to continue to pop up through the afternoon and continue
into the overnight period... though the area of greatest concern
generally along and south of the MA Pike, some storms could
form along the north coast. Orientation looks to generally be SW
to NE, in line with nearly unidirectional SW flow in the
low/mid levels suggesting potential for slow moving and training
storms. With warm cloud depths near 14,000 ft suggesting
efficient warm rain processes, storms that form will have the
potential to drop an 1-2 inches of rain in an hour and cause
localized flash flooding issues, especially in urban areas. A
Flood Watch continues for the area thought to stand the greatest
risk from mid afternoon through the first half of the overnight
hours.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Key Messages...

* Isolated showers and thunderstorms possible but not a washout.

* Much cooler with highs in the 70s along the east coast and 80s
  elsewhere.

Cooler temperatures move in once the winds flip to easterly
onshore flow. As such, the eastern coast of SNE should top out
in the 70s while the hottest spot will be western/central MA,
especially the CT valley where highs reach the mid 80s. Plenty
of moisture sticking around with PWATs still 1.5+ inches, but a
weakly forced environment so any showers will be scattered and
difficult to nail down where exactly they'll materialize.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Key Messages...

* Periodic chances for showers through Friday before a break in
  the unsettled weather this weekend.

* Near to below average temperatures.

It is expected to remain quite humid through this weekend. Just
thinking a brief cooldown Thursday, then the heat starts to
build again into early next week.

Not much change to the overall synoptic pattern into Friday.
Still a risk for some showers and thunderstorms Thursday, and
less of a risk Friday. It's likely Saturday is the day which
features the lowest chance for showers. Even Sunday should be
dry most of the time, with the risk for some showers and
thunderstorms late in the day. Have low confidence in the
forecast details early next week. Too much uncertainty with the
timing of potential showers and thunderstorms.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

00Z update...

Tonight...Moderate confidence.

IFR cigs expand from east coast to as far west as ORH by 06z,
into western MA/CT terminals by 12z. Scattered SHRA/TSRA move
into the area from SW to NE and continue through at least 07z.

Tuesday...Moderate confidence.

IFR cigs continue through most of the day from ORH east,
MVFR/VFR west of ORH. NE winds 5-10 kts.

KBOS Terminal...Low confidence in TAF only with regard to
timing of possible convection.

KBDL Terminal...Low confidence in TAF only with regard to
timing of possible convection.

Outlook /Thursday through Sunday/...

Wednesday: Mainly VFR, with local IFR possible. Chance SHRA,
slight chance TSRA.

Wednesday Night: Mainly VFR, with areas IFR possible. Chance
SHRA, slight chance TSRA.

Thursday: MVFR/IFR conditions possible. Chance SHRA, slight
chance TSRA.

Thursday Night: Mainly VFR, with areas IFR possible. Chance
SHRA, slight chance TSRA.

Friday: Mainly VFR, with local IFR possible. Slight chance
SHRA, slight chance TSRA.

Friday Night: Mainly VFR, with local MVFR possible.

Saturday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today and tonight: High confidence.

SW winds 15-20 kts with seas 2-4 ft on the eastern waters, 3-6 ft on
the southern waters. Showers and thunderstorms expected late evening
through the overnight hours.

Wednesday: High confidence.

Winds 5-10 kts out of the SW on the southern waters and out of the
NE on the eastern waters. Seas 2-4 ft.

Outlook /Thursday through Sunday/...

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, slight chance of thunderstorms,
patchy fog.

Wednesday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms.

Thursday through Thursday Night: Winds less than 25 kt. Seas
locally approaching 5 ft. Chance of rain showers, slight chance
of thunderstorms.

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers, slight chance of thunderstorms.

Friday Night through Saturday: Winds less than 25 kt. Seas
locally approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
     Flood Watch until 2 AM EDT Wednesday for CTZ002>004.
MA...Heat Advisory until 8 PM EDT this evening for MAZ003>007-
     010>022-026.
     Flood Watch until 2 AM EDT Wednesday for MAZ011>013-015>022.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001>007.
     Flood Watch until 2 AM EDT Wednesday for RIZ001>007.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ235-
     237.
     Small Craft Advisory until 8 AM EDT Wednesday for ANZ254>256.

&&

SYNOPSIS...Belk/McMinn
NEAR TERM...McMinn
SHORT TERM...McMinn
LONG TERM...Belk
AVIATION...Loconto/FT
MARINE...Belk/McMinn

In the hours before

Local storm report, Jul 8, 7:19 PM EDT, 5 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
719 PM EDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Lightning        Bristol                 41.70N 71.26W
07/08/2025                   Bristol            RI   Fire Dept/Rescue

            In Bristol, RI garage fire due to lightning
            strike on Casey Drive. Report relayed by
            Amateur Radio.

&&

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:52 PM EDTSpecial Marine WarningBOX53 min
Jul 8, 11:17 PM EDTSpecial Marine WarningBOX58 min
Jul 8, 11:21 PM EDTSpecial Marine WarningBOX54 min
Jul 8, 11:40 PM EDTSevere Thunderstorm WarningBOXBristol, Hampden, Hampshire, Norfolk, Worcester49 min
Jul 9, 12:34 AM EDTSpecial Marine WarningBOX56 min

Nearby

Flash Flood Warnings in Massachusetts, 2025Flash Flood Warnings in Rhode Island, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.